Hypoglycaemia caused by oral hypoglycaemic agents: Risk of relapse after normalisation of blood glucose

M. G A Van Vonderen, A. Thijs

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Three patients, two women aged 83 and 79 years, and one man aged 61 years, known with diabetes mellitus and using oral blood glucose-lowering drugs, presented with impaired consciousness due to hypoglycaemia. Two of them were admitted and recovered well after recurrence of hypoglycaemia in one and discontinuation of medication in both. The third patient had prolonged hypoglycaemia and died three weeks later, still unconscious, due to pneumonia. Older patients with hypoglycaemia caused by longer acting sulphonylurea derivatives should be admitted, especially if they live alone or have risk factors such as renal or hepatic insufficiency. Intravenous glucose should be given if necessary. Discontinuation of the longer acting sulphonylurea derivative or replacement with a shorter acting drug should be considered.

Translated title of the contributionHypoglycaemia caused by oral hypoglycaemic agents: Risk of relapse after normalisation of blood glucose
Original languageDutch
Pages (from-to)289-292
Number of pages4
JournalNederlands Tijdschrift voor Geneeskunde
Volume146
Issue number7
Publication statusPublished - 16 Feb 2002

Cite this

@article{4bfbc87913c7477d81f036bb673d8155,
title = "Hypoglykemie bij orale bloedglucoseverlagende middelen: Kans op recidief na herstel van de glucosespiegel",
abstract = "Three patients, two women aged 83 and 79 years, and one man aged 61 years, known with diabetes mellitus and using oral blood glucose-lowering drugs, presented with impaired consciousness due to hypoglycaemia. Two of them were admitted and recovered well after recurrence of hypoglycaemia in one and discontinuation of medication in both. The third patient had prolonged hypoglycaemia and died three weeks later, still unconscious, due to pneumonia. Older patients with hypoglycaemia caused by longer acting sulphonylurea derivatives should be admitted, especially if they live alone or have risk factors such as renal or hepatic insufficiency. Intravenous glucose should be given if necessary. Discontinuation of the longer acting sulphonylurea derivative or replacement with a shorter acting drug should be considered.",
author = "{Van Vonderen}, {M. G A} and A. Thijs",
year = "2002",
month = "2",
day = "16",
language = "Dutch",
volume = "146",
pages = "289--292",
journal = "Nederlands Tijdschrift voor Geneeskunde",
issn = "0028-2162",
publisher = "Bohn Stafleu van Loghum",
number = "7",

}

Hypoglykemie bij orale bloedglucoseverlagende middelen : Kans op recidief na herstel van de glucosespiegel. / Van Vonderen, M. G A; Thijs, A.

In: Nederlands Tijdschrift voor Geneeskunde, Vol. 146, No. 7, 16.02.2002, p. 289-292.

Research output: Contribution to journalArticleAcademicpeer-review

TY - JOUR

T1 - Hypoglykemie bij orale bloedglucoseverlagende middelen

T2 - Kans op recidief na herstel van de glucosespiegel

AU - Van Vonderen, M. G A

AU - Thijs, A.

PY - 2002/2/16

Y1 - 2002/2/16

N2 - Three patients, two women aged 83 and 79 years, and one man aged 61 years, known with diabetes mellitus and using oral blood glucose-lowering drugs, presented with impaired consciousness due to hypoglycaemia. Two of them were admitted and recovered well after recurrence of hypoglycaemia in one and discontinuation of medication in both. The third patient had prolonged hypoglycaemia and died three weeks later, still unconscious, due to pneumonia. Older patients with hypoglycaemia caused by longer acting sulphonylurea derivatives should be admitted, especially if they live alone or have risk factors such as renal or hepatic insufficiency. Intravenous glucose should be given if necessary. Discontinuation of the longer acting sulphonylurea derivative or replacement with a shorter acting drug should be considered.

AB - Three patients, two women aged 83 and 79 years, and one man aged 61 years, known with diabetes mellitus and using oral blood glucose-lowering drugs, presented with impaired consciousness due to hypoglycaemia. Two of them were admitted and recovered well after recurrence of hypoglycaemia in one and discontinuation of medication in both. The third patient had prolonged hypoglycaemia and died three weeks later, still unconscious, due to pneumonia. Older patients with hypoglycaemia caused by longer acting sulphonylurea derivatives should be admitted, especially if they live alone or have risk factors such as renal or hepatic insufficiency. Intravenous glucose should be given if necessary. Discontinuation of the longer acting sulphonylurea derivative or replacement with a shorter acting drug should be considered.

UR - http://www.scopus.com/inward/record.url?scp=0037116874&partnerID=8YFLogxK

M3 - Article

VL - 146

SP - 289

EP - 292

JO - Nederlands Tijdschrift voor Geneeskunde

JF - Nederlands Tijdschrift voor Geneeskunde

SN - 0028-2162

IS - 7

ER -